Alert archive / West Virginia / Special Weather Statements in 2025
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 3, 2025, 6:21 PM EDT for Boone County, West Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2025, 6:21 PM EDT (22:21 UTC)
- Expired
- May 3, 2025, 6:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Charleston, WV
- Hail
- 0.25 in
- Wind
- 40
County Boone County, WV
The radar
The Charleston,WV radar (KRLX), 32 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
660
WWUS81 KRLX 032221
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
621 PM EDT Sat May 3 2025
WVZ025-026-032245-
Boone WV-Logan WV-
621 PM EDT Sat May 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LOGAN AND CENTRAL
BOONE COUNTIES THROUGH 645 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Van, or 7 miles south of Madison, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Van, Danville, Sylvester, Seth, Turtle Creek, Prenter,
Ashford, Foster, Blair, Sharples, Racine, and Jeffrey.
This includes Route 119 between mile markers 44 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3786 8183 3794 8195 3821 8177 3810 8152
3810 8153 3808 8154 3806 8151 3807 8149
3806 8148 3805 8148 3804 8147
TIME...MOT...LOC 2221Z 224DEG 32KT 3796 8184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
04What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 3, 4:53 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, May 3, 4:53 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 453 PM EDT Sat May 3 2025 .SYNOPSIS... Prospects for showers and thunderstorms continue through the weekend, and into the next work week, amid a large low pressure system. Concerns for flash flooding increase this weekend. && .NEAR TERM /THROUGH SUNDAY/... As of 445 PM Saturday... Sent a quick update to adjust PoPs starting with latest radar imagery, then used the NAMDMG, HRRTL and CMCreg models to project PoPs through 03Z. Overcast skies have inhibited convection areawide, now limited along the eastern mountains, and with an arriving shortwave from the west. Adjusted thunderstorms with these two features, removing thunder elsewhere. These storms coming from the west will spread east across NE KY, SE OH and portions of WV for the rest of the afternoon. By this evening, the active weather should be over central WV, exiting east of the mountains during the overnight hours. However, as the upper level low pressure approaches from the west, and then stalls, the atmosphere will remain unsettled for additional rain showers overnight into Sunday morning. As of 245 PM Saturday... A large mid/upper-level trough up and down the Mississippi featured an incipient low near St. Louis early this afternoon. This low will continue digging east-southeast through the mid- Mississippi Valley this afternoon, and then chug eastward along the Kentucky-Tennessee border tonight, before beginning to swirl about central Kentucky on Sunday. While it may not deepen much, the low will become increasingly closed off amid a developing Omega pattern tonight, which then evolves into a Rex pattern on Sunday, as a mid/upper-level high oozes from the northern plains into the upper Great Lakes. At the surface, a dampening low pressure center scooting up the middle Ohio Valley this afternoon, as evidenced by the bend in the leading edge of the widespread rain there, gives way to another low pressure center southwest of the area this evening, which then moves northward into the middle Ohio Valley tonight, before becoming loosely defined on Sunday, as the entire system becomes increasingly stacked. Diurnal heating in the warm sector south of the northward-moving rain ahead of the low will allow convection to develop this afternoon, as was already occurring in the central Appalachians. Narrow CAPE amid the widespread cloud cover and sufficient shear can allow storms to produce strong to damaging wind gusts into this evening. The threat will increase further from the west this evening, as the second low pressure center, and cold front extending southward from it, move in. Loss of diurnal heating will lessen the severe threat tonight. Showers will then focus closer to and in the central Appalachians overnight as thunderstorms continue to wane. For Sunday, the dry slot wrapping around the occluding system will result in less precipitation coverage, as PW values fall below an inch, but cells can still become quite numerous for a time in the afternoon, when renewed thunderstorms can produce strong wind gusts, and, with cooler air aloft, hail. Temperatures running a little below central guidance today should converge with it tonight and Sunday, with a small diurnal range, and a modest decrease in dew points in the drier air wrapping around the system. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 207 PM Saturday... Upper low will continue to rotate across the area during the short term period, providing additional rounds of showers and occasional thunderstorms, particularly during peak heating hours. At this point, not expecting much in the way of severe due to a potential lack of instability with plenty of showers and cloud cover forecast. Low will gradually kick off to the northeast later in the day Tuesday/Tuesday night, with decreasing shower activity, as low pressure across the southwest U.S. starts to drift eastward.&& && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 207 PM Saturday... Extended period overall looks to remain unsettled. Upper low moving off to the northeast will eventually open into a wave and phase with a shortwave trough coming down from Canada. Models tend to agree this trough will sag south across the northeastern U.S., putting our area in a cooler, but still unsettled pattern. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... As of 245 PM Saturday... A pair of surface low pressure centers moving up the middle Ohio Valley this period will result in an uneven eastward shift in showers, with MVFR to at times IFR conditions. Thunderstorms developing in the limited afternoon heating can affect all sites into this evening, as the warm sector ahead of the the first low continues to expand northward. Showers and thunderstorms become more likely tonight, as the second low, and cold front extending southward from it, move in. The thunderstorms will become less likely overnight with the loss of diurnal heating. IFR stratus and fog can become more widespread overnight and early Sunday morning, before lifting later Sunday morning. Showers will become less numerous Sunday morning, but start to become more likely, with thunderstorms again possible, early Sunday afternoon. South to southwest surface flow, a bit gusty at times this afternoon, will become light and variable for tonight and Sunday, except gusty in and near thunderstorms. Flow aloft will generally be light to moderate south to southwest, but become cyclonic over the middle Ohio Valley tonight as the second low crosses, before returning to light to moderate south to southwest there for Sunday, as the system wobbles westward. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing, location, and restrictions associated with showers and thunderstorms will vary. Wind direction and magnitude will vary this afternoon. Extent of IFR stratus and fog overnight and early Sunday morning, and improvement Sunday morning, is uncertain. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H L H H H H H M L L L HTS CONSISTENCY H H L H H H H H L H L M BKW CONSISTENCY M L H H L H H H H H H L EKN CONSISTENCY M M H H H H M L L L H L PKB CONSISTENCY H H H H H M H H H M M M CKB CONSISTENCY M H L H H H H H H L L L AFTER 18Z SUNDAY... IFR conditions are possible with showers and storms at times through Monday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/SL NEAR TERM...TRM/ARJ SHORT TERM...SL LONG TERM...SL AVIATION...TRM
Hazardous weather outlook, May 3, 4:39 AM EDT, 13 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 439 AM EDT Sat May 3 2025 WVZ011-018>020-028>032-039-040-519>526-040845- Tyler-Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 439 AM EDT Sat May 3 2025 This Hazardous Weather Outlook is for portions of central, northeast, northern and southeast West Virginia. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this afternoon and evening. The main risk with these storms is damaging winds and large hail. There is an elevated risk of flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Severe thunderstorms are possible Sunday afternoon and evening. The main risk with these storms is damaging winds and large hail. Localized flash flooding is possible Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-OHZ086-087-VAZ003-004-WVZ005>010-013>017-024>027-033- 034-515>518-040845- Carter-Boyd-Lawrence-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane- Wirt-Mingo-Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- 439 AM EDT Sat May 3 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central, northern, southeast, southern and western West Virginia. .DAY ONE...Today and Tonight. Severe thunderstorms are possible this afternoon and evening. The main risk with these storms is damaging winds and large hail. There is an elevated risk of flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Localized flash flooding is possible Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ066-067-075-076-083>085-040845- Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs- 439 AM EDT Sat May 3 2025 This Hazardous Weather Outlook is for portions of northeast Kentucky and portions of southeast Ohio. .DAY ONE...Today and Tonight. There is an elevated risk of flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Localized flash flooding is possible Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 3, 1:52 PM EDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service Charleston WV 152 PM EDT Sat May 3 2025 OHZ066-075-084-040000- Perry-Athens-Vinton- Including the cities of New Lexington, Crooksville, Somerset, Athens, McArthur, and Hamden 152 PM EDT Sat May 3 2025 Light to moderate rain across the area has caused minor flooding of low lying spots across parts of southeast Ohio, including along Sunday Creek near the towns of Glouster, Trimble and Jacksonville. Additional rainfall through late this evening, and over the next couple of days, will result in creeks and streams running high. If you live near to a creek or stream, be sure to monitor water levels and take action if necessary.
Special weather statement, May 3, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
621 PM EDT Sat May 3 2025
WVZ025-026-032245-
Boone WV-Logan WV-
621 PM EDT Sat May 3 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL LOGAN AND CENTRAL
BOONE COUNTIES THROUGH 645 PM EDT...
At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Van, or 7 miles south of Madison, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Van, Danville, Sylvester, Seth, Turtle Creek, Prenter,
Ashford, Foster, Blair, Sharples, Racine, and Jeffrey.
This includes Route 119 between mile markers 44 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3786 8183 3794 8195 3821 8177 3810 8152
3810 8153 3808 8154 3806 8151 3807 8149
3806 8148 3805 8148 3804 8147
TIME...MOT...LOC 2221Z 224DEG 32KT 3796 8184
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
04The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:02 PM EDT | Special Weather Statement | RLX | Wayne | 13 min |
| May 2, 8:15 PM EDT | Special Weather Statement | RLX | Lincoln, Logan | 30 min |
| May 2, 8:19 PM EDT | Special Weather Statement | RLX | Ritchie | 41 min |
| May 2, 9:08 PM EDT | Special Weather Statement | RLX | Kanawha | 37 min |
| May 2, 10:09 PM EDT | Special Weather Statement | RLX | Nicholas | 36 min |
| May 2, 8:11 PM EDT | Special Weather Statement | RLX | Perry | 34 min |
| May 2, 9:00 PM EDT | Special Weather Statement | RLX | Morgan | 30 min |
| May 2, 9:28 PM EDT | Special Weather Statement | RLX | Morgan | 47 min |
| May 2, 10:00 PM EDT | Special Weather Statement | RLX | Morgan | 45 min |
Nearby
Special Weather Statements in West Virginia, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.